Health Canada Updates Lexapro Label with Warning for Abnormal Heart Rhythm

Health Canada Updates Lexapro Label with Warning for Abnormal Heart RhythmHealth Canada has updated the Lexapro label with a warning about the drug’s link to abnormal heart rhythm. Lexapro (escitalopram), in the family of antidepressant medications known as Selective Serotonin Reuptake Inhibitors (SSRIs), is sold in Canada as Cipralex.

Lexapro, linked to dose-related risks for abnormal heart rhythms, was found to cause electrical changes in the heart—QT interval prolongation—according to clinical trial data. QT interval prolongation is an electrical change in the heart that can lead to abnormal heart rhythms, which can be life threatening. Because the risk is dose-related, the risk increases with increased dosages.

According to Health Canada, warning on the dose-related QT interval prolongation risk and revised prescribing and dosing recommendations has been added to Lexapro’s drug label and include that:

  • Cipralex should not be used in patients with heart conditions known as congenital long QT syndrome or QT interval prolongation.
  • Cipralex use is discouraged in patients also taking drugs that prolong QT interval or that decrease electrolyte levels in the body; for instance, drugs used to treat heart rhythm problems, certain antipsychotics, certain antidepressants, opioid painkillers, and certain drugs used to treat infections. Drugs that may affect electrolyte levels include diuretics (water pills) and laxatives (including enemas).
  • 10 mg per day is the maximum recommended dose for patients who are 65 years of age or older, who have liver problems, or who are taking the heartburn drugs omeprazole or cimetidine, which can increase the blood level of Lexapro.

The 20 mg per day dose remains the maximum recommended dose for most other patients.

Patients are advised to tell their healthcare professionals if they’ve ever had heart problems; a history of fainting; a history of electrolyte disturbances (low blood levels of potassium, magnesium, or calcium); conditions that might lead to electrolyte disturbances such as vomiting, diarrhea, dehydration; if following a strict diet; or if taking other medications, including natural health products, before taking Lexapro. Patients should also advise their healthcare professional if considering stopping or reducing their Lexapro dose; abruptly stopping or reducing the Lexapro dose may cause side effects that include dizziness, unusual dreams, electric shock sensations, agitation, anxiety, difficulty concentrating, migraine, headache, shakiness, sweating, nausea, or vomiting, which should be brought to the attention of a healthcare professional.

We have long written about the many adverse health effects linked to SSRI use, recently writing about a new study published in the journal Frontiers in Psychology. Researchers involved in this study, conducted at Canada’s McMaster University, posited that increased knowledge of the negative effects of SSRIs and other antidepressants could reduce the drugs’ use.

“It is widely believed that antidepressant medications are both safe and effective; however, this belief was formed in the absence of adequate scientific verification,” the researchers wrote. “The weight of current evidence suggests that, in general, antidepressants are neither safe nor effective; they appear to do more harm than good.”

The researchers reviewed previous patient studies and discovered that antidepressants that impact levels of serotonin in the brain can cause side effects related to any bodily process normally regulated by serotonin. For instance, some possible side effects include birth defects in infants; sexual dysfunction, and problems with sperm development in adults; diarrhea, constipation, indigestion, bloating, and other digestive problems; and abnormal bleeding and stroke in the elderly

The study authors also reviewed three recent studies showing that elderly antidepressant users are more likely to die than non-users, even after taking other important variables into account.

This entry was posted in Pharmaceuticals, SSRI Antidepressants and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.